Tennessee, 2009Flash Flooding and Heavy Rain in Tennessee, December 8, 2009
December 8, 2009 · NWS MEG · 6 events in 6 counties and zones
A stationary front moved northward as a warm front during the daytime on December 8th, 2009. As the front moved north, an area of low pressure developed along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front moved northward as a warm front during the daytime on December 8th, 2009. As the front moved north, an area of low pressure developed along the front. The low pressure brought several periods of heavy rain to West Tennessee. Flash flooding occurred as a result of the heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 8, 6:03 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Dec 8, 6:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
603 AM CST TUE DEC 8 2009
.UPDATE...
UPDATED FOR AVIATION.
&&
.PREV DISCUSSION... /ISSUED 522 AM CST TUE DEC 8 2009/
DISCUSSION...SURFACE ANALYSIS THIS MORNING PLACES A QUASI-
STATIONARY BOUNDARY ALONG THE GULF COAST WHILE A STRONG AREA OF
LOW PRESSURE WAS LOCATED ACROSS THE ROCKIES. ACROSS THE MID
SOUTH...RAIN WAS INCREASING IN COVERAGE ACROSS THE LOWER
MISSISSIPPI VALLEY WITH TEMPERATURES AS OF 4 AM CST IN THE UPPER
30S NEAR THE MO/KY STATE LINE AND LOWER TO MIDDLE 40S SOUTH.
SEVERAL CONCERNS IN THIS FORECAST PACKAGE INCLUDE SEVERE THUNDERSTORM
AND HEAVY RAINFALL POTENTIAL TODAY...WIND ADVISORY POTENTIAL
TONIGHT AND WEDNESDAY...AND WINTER WEATHER POTENTIAL FRIDAY NIGHT
INTO SATURDAY.
SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...QUASI-STATIONARY
BOUNDARY LOCATED ALONG THE GULF COAST THIS MORNING WILL BEGIN TO
LIFT NORTH AS A WARM FRONT AS A DEEPENING AREA OF LOW PRESSURE OF
THE ROCKIES BEGINS TO MOVE INTO KANSAS TODAY AND INTO MISSOURI BY
TONIGHT. THIS WILL BRING A TRAILING COLD FRONT THROUGH THE MID SOUTH
TONIGHT. SEVERAL PERIODS OF RAIN SHOWERS ARE EXPECTED WITH
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY SOUTH OF I-40 THIS
AFTERNOON INTO TONIGHT.
DESPITE FAVORABLE DIRECTIONAL SHEAR...SURFACE BASED INSTABILITY
REMAINS A BIG QUESTION MARK AT THIS POINT FOR SEVERE THUNDERSTORM
DEVELOPMENT. AFTER ANALYSIS OF SHORT TERM MODEL SOUNDINGS...THINK
00Z WRF SOLUTION IS HANDLING OVERALL INSTABILITY BETTER THAN GFS
AS ANY INSTABILITY IS EXPECTED TO REMAIN ELEVATED WITH LITTLE TO
NO SURFACE BASED INSTABILITY. AT THIS POINT...ANTICIPATING A LINE
OF SHOWERS/THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AND
SPREAD ACROSS THE MID SOUTH THROUGH THE EVENING HOURS. DESPITE
STRONG WINDS ALOFT...MODEL SOUNDINGS INDICATE A LOW LEVEL
INVERSION PRESENT THROUGH TONIGHT WHICH SHOULD HELP TO KEEP
STRONGER WINDS MIXING DOWN TO THE SURFACE. AS A RESULT...WILL
MENTION THE POTENTIAL FOR A STRONG THUNDERSTORM OR TWO WITH GUSTS
TO 50 MPH IN THE HAZARDOUS WEATHER OUTLOOK. RAIN IS EXPECTED TO
COME TO AN END ACROSS THE MID SOUTH OVERNIGHT. ALSO DECIDED NOT TO
ISSUE A FLASH FLOOD WATCH AS SOMEWHAT FAVORABLE PRECIPITABLE WATER
VALUES LATER TODAY ARE EXPECTED TO BE SHORT IN DURATION WITH THE
FAST MOVING CONVECTION.
A STRONG PRESSURE GRADIENT ASSOCIATED WITH THE LOW MAY NECESSITATE
THE NEED FOR A WIND ADVISORY TONIGHT INTO WEDNESDAY ACROSS THE
FORECAST AREA AS 925 MB WINDS AROUND 40 KTS MAY TRY TO MIX DOWN
TOWARDS THE SURFACE. WILL MENTION WIND ADVISORY POTENTIAL IN HWO
FOR TONIGHT/WEDNESDAY AND LET DAY SHIFT FURTHER ANALYZE WIND
POTENTIAL AS 12Z MODEL DATA ARRIVES.
COLDER TEMPERATURES ARE EXPECTED WEDNESDAY AND THURSDAY AS A COLD
ARCTIC AIRMASS SETTLES INTO THE MISSISSIPPI VALLEY. TEMPERATURES
WEDNESDAY NIGHT AND THURSDAY NIGHT WILL FALL BACK INTO THE 20S AT
MOST LOCATIONS.
LONG TERM...(FRIDAY THROUGH MONDAY)...00Z GFS/ECMWF LONG RANGE
MODELS INDICATE SURFACE HIGH PRESSURE WILL MOVE EAST THURSDAY
NIGHT INTO FRIDAY AS AN AREA OF LOW PRESSURE MOVES ALONG THE GULF
COAST. OVERRUNNING PRECIPITATION IS EXPECTED TO DEVELOP ACROSS THE
MID SOUTH FRIDAY AFTERNOON AND REMAIN AS RAIN DURING THE DAY. AS
TEMPERATURES DROP FRIDAY NIGHT INTO SATURDAY MORNING...MODEL
SOUNDINGS INDICATE PRECIPITATION TYPE ISSUES WILL BECOME A
CONCERN ACROSS THE NORTHERN THIRD OF THE FORECAST AREA. ALTHOUGH
ITS STILL TOO EARLY TO ASSESS EXACT WINTER PRECIPITATION
TYPE...FIRST INDICATION IS THAT FREEZING RAIN WILL BE THE MOST
LIKELY TO OCCUR DUE TO A SIGNIFICANT WARM LAYER PRESENT. WILL
MENTION WINTER WEATHER POTENTIAL IN HAZARDOUS WEATHER OUTLOOK.
LATER SHIFTS WILL FURTHER REFINE FORECAST AND ADJUST AS NEEDED AS
THIS POTENTIAL WINTER WEATHER EVENT DRAWS CLOSER. BEYOND
SATURDAY...LONG RANGE MODELS DIFFER SIGNIFICANTLY IN TIMING WITH
ANOTHER COLD FRONT MOVING THROUGH THE REGION EARLY NEXT WEEK AND
KEPT LOW END POPS GOING IN THE LATTER HALF OF THE LONG RANGE
FORECAST.
CJC
&&
.AVIATION...
12Z TAFS
WIDESPREAD SHOWERS AND IFR TO PREVAIL ACROSS THE MIDSOUTH FOR
MUCH OF TODAY. AN ELEVATED UNSTABLE LAYER WILL OVERRIDES STABLE
AIR IN THE LOWEST 3 KFT...PRODUCING ISOLATED THUNDERSTORMS OVER
NORTH MS. COVERAGE SHOULD SUFFICIENTLY LIMITED FOR A CB MENTION AT
KMEM. KTUP WILL LIKELY SEE AN ELEVATED LINE OF THUNDERSTORMS MOVE
THROUGH IN THE 00Z TO 02Z TIME FRAME.
KMEM LIKELY TO EXPERIENCE CROSSWIND GUSTS TO 30KTS ACROSS THE N/S
RUNWAYS FOR THE LATE EVENING AND OVERNIGHT PUSHES...AS A POWERFUL
UPPER LEVEL STORM SYSTEM PASSES JUST OFF TO THE NORTH...INTO THE
UPPER MIDWEST.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 59 43 46 23 / 100 80 10 10
MKL 55 40 45 22 / 100 80 10 10
JBR 52 35 40 21 / 100 60 10 10
TUP 62 49 53 27 / 100 90 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 8, 5:33 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
533 AM CST TUE DEC 8 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
533 AM CST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A STRONG THUNDERSTORM OR TWO PRODUCING WIND GUSTS TO 50 MPH AND
LOCALIZED FLOODING ARE POSSIBLE ACROSS NORTH MISSISSIPPI THIS
AFTERNOON INTO TONIGHT AS A STRONG COLD FRONT MOVES THROUGH THE
MID SOUTH. A WIND ADVISORY MAY BE NEEDED TONIGHT AS SOUTHWEST
WINDS INCREASE TO 20 TO 25 MPH WITH GUSTS TO 35 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WIND ADVISORY MAY BE NEEDED ACROSS THE MID SOUTH WEDNESDAY
MORNING AS WEST WINDS 20 TO 25 MPH WITH GUSTS TO 35 MPH ARE
POSSIBLE. WINTER PRECIPITATION IS ALSO POSSIBLE FRIDAY NIGHT INTO
SATURDAY MORNING FOR AREAS ALONG AND NORTH OF A LINE FROM
HUNTINGDON TENNESSEE TO JONESBORO ARKANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Heavy Rain, Henderson
- When
- December 8, 8:00 AM CST to 6:00 PM CST
- Where
- Henderson County, 0.92 mi W of Chesterfield
- Injuries
- 0 direct, 4 indirect
- Reported by
- Newspaper
- Coordinates
- 35.630, -88.296
Heavy rain produced ponding of water on Highway 412 outside of Lexington. A car hydroplaned due to the ponding of water near the intersection of McCall Road. Four occupants of the vehicle was injured as a result of the accident.
Flash Flood, Chester
- When
- December 8, 2:18 PM CST to 6:30 PM CST
- Where
- Chester County, Henderson to 2.39 mi E of Henderson
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.430, -88.670
Heavy rain produced flash flooding in and around Henderson. Numerous streets and roads were flooded as a result.
Flash Flood, Hardeman
- When
- December 8, 4:14 PM CST to 6:30 PM CST
- Where
- Hardeman County, Bolivar to 1.79 mi ESE of Bolivar Hardeman Arp
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.270, -89.000
Heavy rain produced flash flooding between Bolivar and Middleton. Highway 18 North near the Hatchie River and Highway 125 South near Hannis Road were closed due to high water.
Flash Flood, Shelby
- When
- December 8, 4:23 PM CST to 6:00 PM CST
- Where
- Shelby County, Arlington to 2.77 mi SE of Fisherville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.300, -89.680
Heavy rain produce flash flooding around the Northern and Eastern portions of Shelby County. Numerous roads were closed as a result including Brunswick Road, the intersection of Walnut Grove Road and Rock Creek, the intersection of Humphrey and Houston Levee Roads, and Macon Road east of Pisgah.
Flash Flood, Tipton
- When
- December 8, 5:09 PM CST to 6:00 PM CST
- Where
- Tipton County, 1 mi W of Mason to 2.78 mi WSW of Gailor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.420, -89.568
Heavy rain produced flash flooding just west of Mason. Highway 70 was closed as a result.
Flash Flood, Decatur
- When
- December 8, 7:45 PM CST to 10:30 PM CST
- Where
- Decatur County, 3.53 mi W of Bible Hill to 3.38 mi NNW of Beacon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.697, -88.193
Heavy rain produced flash flooding all around Decatur County. Numerous roads were closed due to high water including Pugh Road, Fairgrounds Road, and Gibson Road. In addition, Maxwell Street in Parsons was closed as well.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207890, 206400, 206402, 206403, 206405, 206406.